Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Brownsville, TX

September 2, 2005Starr County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Sep 2, 2005, 6:40 PM CDT for Starr County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2005, 6:40 PM CDT (23:40 UTC)
Expired
Sep 2, 2005, 7:15 PM CDT
In force
35 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Starr County, TX

The radar

The Brownsville radar (KBRO), 155 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 11.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2005-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2005-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3605 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 022341
SVRBRO
TXC427-030015-
/O.NEW.KBRO.SV.W.0039.050902T2340Z-050903T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
640 PM CDT FRI SEP 2 2005

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL STARR COUNTY IN SOUTH CENTRAL TEXAS
  THIS INCLUDES THE CITIES OF...EL SAUZ...ROMA

* UNTIL 715 PM CDT

* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF EL SAUZ...AND MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF EL SAUZ BY 650 PM CDT
  7 MILES NORTHEAST OF ROMA BY 715 PM CDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 2641 9871 2659 9873 2658 9904 2636 9902

$$

ML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 4:30 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 2, 4:30 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
430 PM CDT FRI SEP 2 2005

.DISCUSSION...THE AFTERNOON CONVECTION HAS SHIFTED NORTH AND WEST OF
THE BRO AREA WHERE BETTER SUNSHINE HAS HELPED DESTABILIZE THE
AIRMASS ENOUGH TO ALLOW SOME ACTIVITY TO FIRE UP THIS EVENING. IN
ADDITION...MORE COVECTION IS FIRING UP TO THE SOUTHEAST OF THE BRO
AREA OVER THE GULF OF MEXICO. BELIEVE THAT THE PWAT VALUES OVER THE
REGION HAVE NOT CHANGED VERY MUCH FROM THAT INDICATED BY THE 12Z BRO
SOUNDING...SO THE TROPICAL AIRMASS REMAINS POOLED OVER THE REGION.
SOME SCATTERED CONVECTION MAY CONTINUE TO DEVELOP INLAND UNTIL THE
LOSS OF THE AFTERNOON HEATING...AFTERWHICH SOME MARINE CONVECTION
MAY CREEP INTO THE CWA FROM THE OFFSHORE WATERS LATER TONIGHT.  SO
WILL MAINTAIN CHANCE POPS FOR THE FIRST PERIOD. THE 500 MILLIBAR LOW
WHICH IS CENTERED OVER CENTRAL TEXAS IS PROGGED BY MODELS TO MEANDER
AROUND OVER THE NEXT COUPLE OF DAYS AFTERWHICH THE FEATURE WASHES
OUT AND 500 MILLIBAR RIDGING BUILDS INTO THE AREA FROM THE EAST AS
TROFFING DIGS DOWN ALONG THE EAST AND WEST COASTS OF THE U.S.  THIS
ALLOWS THE TROPICAL MOISTURE TO DRY OUT SOMEWHAT ON LABOR DAY AND
HAVE ACCORDINGLY MAINTAINED THE REDUCTION IN POPS TO MAINLY
DIURNALLY DRIVEN SEA BREEZE ACTIVITY DURING THE LATER HALF OF THE
NEXT WEEK. BELIEVE THAT MAV FORECAST HIGH TEMPERATURES MAY BE A BIT
HIGH IN THE SHORT TERM AND ARE NOT ACCOUNTING THE CLOUD COVER AND
RAIN EFFECTS ON AFTERNOON HIGHS.  SO HAVE UNDERCUT MAV HIGH TEMPS A
BIT. IN THE LONGER TERM...GFS/ECMWF INDICATE THAT THE 500 MILLIBAR
RIDGING PATTERN GETS SQUASHED DOWN A BIT AS TROFFING DIGS ACROSS THE
NORTHERN TIER OF THE CONUS AREA AND A 500 CLOSED LOW FORMS OVER THE
NORTHERN GULF OF MEXICO TOWARDS THE END OF NEXT WEEK.  THIS WILL
ALLOW TEMPS TO RETURN CLOSER TO CLIMO NEXT WEEK.
&&

.MARINE...BUOY 42020 REPORTED NORTH WINDS NEAR 12 KNOTS GUSTING TO
NEAR 14 KNOTS WITH SEAS AROUND 2 FEET WITH A 5 SECOND PERIOD AT 13
CDT/18 UTC. HIGH PRESSURE WILL CONTINUE TO DOMINATE OVER THE WESTERN
GULF OF MEXICO THROUGH THE NEXT FEW DAYS. THIS PATTERN WILL ALLOW
LIGHT TO MODERATE WINDS AND LOW TO MODERATE SEAS TO PREVAIL ALONG
THE LOWER TEXAS COAST THROUGH THE FORECAST. SCATTERED SHOWERS AND
THUNDERSTORMS ARE ANTICIPATED DURING A MAJORITY OF THE FORECAST.
&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL BRING TEMPORARY
MVFR/IFR CONDITIONS TO THE TRIO OF REGIONAL AIRPORTS LATE SATURDAY
MORNING THROUGH SATURDAY AFTERNOON. OTHERWISE...VFR CONDITIONS WITH
LIGHT TO MODERATE WINDS WITH SCATTERED TO BROKEN CLOUDINESS IS
EXPECTED THROUGH A MAJORITY OF THE NEXT 24 HOURS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  81  90  79  89  81 /  30  60  30  40  10
BROWNSVILLE          75  92  77  92  77 /  30  60  30  40  20
HARLINGEN            77  92  77  94  76 /  40  60  30  40  20
MCALLEN              78  94  78  95  76 /  40  60  40  40  20
RIO GRANDE CITY      78  93  78  96  76 /  40  60  40  40  30
SOUTH PADRE ISLAND   82  90  79  88  81 /  30  60  30  40  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO

SYNOPTIC/GRIDS...60
MARINE/AVIATION...66
MESO...ABBOTT
Hazardous weather outlook, Sep 2, 4:43 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
443 PM CDT FRI SEP 2 2005

TXZ248>257-031100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
443 PM CDT FRI SEP 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS...SOME STORMS POSSIBLY
SEVERE...WILL CONTINUE TO DEVELOP ACROSS DEEP SOUTH TEXAS THIS
EVENING. GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL ARE
LIKELY IN ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS...SOME STORMS POSSIBLY SEVERE
...WILL CONTINUE THROUGH SUNDAY...MAINLY DURING THE AFTERNOON HOURS.
GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL ARE LIKELY IN
ANY THUNDERSTORMS. HEAT INDICES OF UP TO 110 DEGREES WILL CONTINUE
EACH AFTERNOON THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 11:53 AM CDTFlash Flood WarningBROJim Hogg, Zapata97 min
Sep 2, 1:37 PM CDTFlash Flood WarningBROJim Hogg53 min
Sep 2, 5:14 PM CDTSevere Thunderstorm WarningBROJim Hogg, Starr, Zapata46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.